Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Morristown, TN

March 17, 20026 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Mar 17, 2002, 7:10 AM EST for 6 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2002, 7:10 AM EST (12:10 UTC)
Expired
Mar 17, 2002, 10:00 AM EST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Blount County, TN, Knox County, TN, Loudon County, TN, Meigs County, TN, Roane County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 171210
FFWMRX
TNC009-093-105-121-145-155-171500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
708 AM EST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE
  KNOX COUNTY IN EAST TENNESSEE
  LOUDON COUNTY IN EAST TENNESSEE
  MEIGS COUNTY IN EAST TENNESSEE
  ROANE COUNTY IN EAST TENNESSEE
  SEVIER COUNTY IN EAST TENNESSEE

* UNTIL 1000 AM EST

* AT 705 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF PERSISTENT RAINFALL FROM RHEA AND ROANE COUNTIES...        
  EASTWARD TO SEVIER COUNTY. THUNDERSTORMS WITH EMBEDDED LOCALLY     
  HEAVY RAINFALL WILL CONTINUUE ACROSS THESE AREAS FOR THE NEXT TWO  
  HOURS.

* LOCATIONS IN THE WARNING INCLUDE...
  LOUDON...LENOIR CITY...KNOXVILLE...FARRAGUT...ALCOA...KARNS...     
  MARYVILLE...BEARDEN...PIGEON FORGE...SEVIERVILLE

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT AROUND TWO 
INCHES OF RAIN HAS FALLEN OVER THE PAST TWO HOURS. AN ADDITIONAL ONE 
TO TWO INCHES OF RAIN IS POSSIBLE OVER THE NEXT TWO HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 3:27 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 17, 3:27 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 AM EST SUN MAR 17 2002

CONVECTIVE COMPLEX OVER WEST AND MIDDLE TN ASSOCIATED WITH LOW LEVEL
JET BEGINNING TO SHIFT EAST INTO MY FORECAST AREA. EXPECT MOST OF IT
WILL MOVE OUT THIS MORNING AS JET MOVES OFF TO THE NORTHEAST.
ACTIVITY THIS AFTERNOON WILL BE MORE SCATTERED AND LIGHT. WILL GO
LIKELY POPS EVERYWHERE. TONIGHT INGREDIENTS COMING TOGETHER FOR A
HEAVY RAIN EVENT. VERY DEEP/STRONG LIFT AND CONVERGENCE AS SHORTWAVE
AND WEAK SURFACE REFLECTION MOVE ACROSS SOUTHERN APPALACHIANS.
PRECIP WATER VALUES AROUND 1.5. ETA FOUS GIVES 1.94 OVERNIGHT AND
QPFERD PLACES MY FORECAST AREA DIRECTLY UNDER AN AREA WHERE RAINFALL
IS EXPECTED TO EXCEED FLASH FLOOD GUIDANCE. ONE HOUR FLASH FLOOD
GUIDANCE FOR MY AREA IS AROUND 1-1.5 FOR ONE HOUR AND 1.7-2.2 FOR
THREE HOURS. AFTER COORDINATING WITH JKL AND OHX WILL ISSUED FLASH
FLOOD WATCH FOR THE ENTIRE AREA TONIGHT. FRONT WILL MOVE JUST TO THE
SOUTH ON MONDAY. WIDESPREAD RAIN WILL BE ONGOING AT THE START OF THE
PERIOD BUT SHOULD TAPER OFF A BIT AS FRONT MOVES SOUTH. WILL ASSIGN
LIKELY POPS THROUGHOUT.

GUIDANCE TEMPS CLOSE AND LOOK REASONABLE.

THANKS FOR THE COORDINATION OHX...JKL AND RLX.

CHA   72  59  70  54 /  70 100  60  50
TYS   68  56  68  53 /  70 100  60  50
TRI   65  52  64  49 /  70 100  60  50
OQT   68  56  68  53 /  70 100  60  50

.MRX...
NC...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES NCZ060>061.

TN...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.

AUSTIN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:32 AM ESTFlash Flood WarningMRXBlount, Knox, Loudon, Meigs, Roane, Sevier2 hr
Mar 17, 9:47 AM ESTFlash Flood WarningMRXBledsoe, Rhea3 hr
Mar 17, 10:08 AM ESTFlash Flood WarningMRXBlount, Sevier3 hr
Mar 17, 2:49 PM ESTFlash Flood WarningMRXCocke, Jefferson, Knox, Sevier4 hr

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.